One hundred and ninety-three potential cases of severe lung illness associated with e-cigarette product use were reported to the CDC by 22 states between June 28 and Aug. 20, according to an agency telebriefing on Aug. 23.
That same day, the Illinois Department of Public Health(www.dph.illinois.gov) became the first state agency to report a death associated with this ongoing public health issue.
CDC Director Robert Redfield, M.D., said in a statement that he and the agency were saddened to hear of the first death related to the outbreak of severe lung disease in those who use e-cigarette, or "vaping," devices. He added that the CDC's investigation into this crisis is ongoing and said the agency is working with the FDA and state and local health departments to learn what is causing it.
"This tragic death in Illinois reinforces the serious risks associated with e-cigarette products," Redfield said in the statement. "Vaping exposes users to many different substances for which we have little information about related harms -- including flavorings, nicotine, cannabinoids and solvents. The CDC has been warning about the identified and potential dangers of e-cigarettes and vaping since these devices first appeared. E-cigarettes are not safe for youth, young adults, pregnant women or adults who do not currently use tobacco products."
The 22 states reporting cases of severe lung illness associated with e-cigarette products include California, Connecticut, Illinois, Indiana, Iowa, Minnesota, Michigan, North Carolina, New Jersey, New Mexico, New York, Pennsylvania, Texas, Utah, Virginia and Wisconsin, with additional states pending verification.
- One hundred and ninety-three potential cases of severe lung illness associated with e-cigarette use were reported to the CDC by 22 states between June 28 and Aug. 20.
- In many cases, patients report a gradual start of symptoms, including breathing difficulty, shortness of breath and/or hospitalization, before the cases are identified; some have reported gastrointestinal illnesses, as well.
- In a CDC Clinician Outreach and Communication Activity statement Aug. 16, the agency provided guidance for physicians during this outbreak, including that they should report all possible cases of unexplained vaping-associated pulmonary illness to their state and local health departments.
So far, available evidence does not suggest that an infectious disease is a principle cause of this vaping-related illness, Ileana Arias, Ph.D., acting deputy director for noninfectious diseases at the CDC, said during the telebriefing.
Investigators also haven't identified any product or compound linked to all the cases, she said. In many cases, patients report a gradual start of symptoms, including breathing difficulty, shortness of breath and/or hospitalization, before the cases are identified. Some have reported gastrointestinal illnesses, as well.
"In many cases, patients have reported use of THC-containing products while speaking to health care professionals in follow-up interviews by health department staff," said Arias, referring to tetrahydrocannabinal, the principal psychoactive constituent of cannabis. "However, no specific product has been identified in all cases nor has any product been conclusively linked to the illnesses."
State departments of health also are investigating the possible cause of the illness by testing patient specimens and e-cigarette products, she said.
"Specifically, the Wisconsin and Illinois departments of health have asked the CDC for assistance investigating the illnesses in their states," Arias said. "The investigation is ongoing, and more information will be shared as it is available."
Guidance for Clinicians
In a CDC Clinician Outreach and Communication Activity statement(emergency.cdc.gov) that was updated on Aug. 16, the agency provided guidance for physicians during this outbreak, including a request to report all possible cases of unexplained vaping-associated pulmonary illness to their state and local health departments.
First, the CDC said clinicians should always ask patients about their potential drug use (legal and illicit) as part of a general history.
"When patients present with respiratory or pulmonary illness, especially of unclear etiology, clinicians should ask about the use of e-cigarette products (devices, liquids, refill pods and/or cartridges) for vaping," the COCA statement said. "If possible, inquire about the types of drugs (legal or illicit) used and methods of drug use (e.g., smoking, vaping)."
The agency said it remains important that clinicians consider all possible causes of illness in patients presenting with these symptoms, even if they report a history of e-cigarette product use.
"Clinicians should evaluate and treat for other likely causes of illness (e.g., infectious or other), as clinically indicated," the CDC said. "Evaluation for common infectious etiologies when also suspected should be pursued, and less common infections and rheumatologic or neoplastic processes considered, as clinically indicated."
The agency recommends aggressive supportive care in these possible or suspected cases. In severe cases, pulmonary, infectious disease and critical care specialists should be consulted.
If an e-cigarette product is suspected as a possible etiology of a patient's illness, the COCA statement said it's important that physicians ask about the type of product and whether the patient is
- using commercially available devices and/or liquids (i.e. bottles, cartridges or pods);
- sharing e-cigarette products such as devices, liquids, refill pods and/or cartridges with other people;
- re-using old cartridges or pods with homemade or commercially bought products; or
- heating the drug to concentrate it and then using a specific type of device to inhale the product (i.e., "dabbing").
Finally, the CDC said health care professionals should ask patients if they still have these devices and/or liquids in their possession so they can be tested by local and state health departments.
Related AAFP News Coverage
USPSTF Draft Recommendation
Offer Interventions to Prevent Tobacco Use in Kids, Teens
More From AAFP
Tobacco and Nicotine Cessation Toolkit